Texas, 2022

Flash Flood and Hail in Texas, May 24, 2022

May 24, 2022 · NWS SJT · 38 events in 9 counties and zones

A surface outflow boundary and dryline was located across the Concho Valley during the afternoon hours along with strong instability to the south of the boundary. Scattered severe thunderstorms quickly developed across the Concho Valley by late afternoon and the combination of the strong instability and deep layer shear resulted in a few supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A surface outflow boundary and dryline was located across the Concho Valley during the afternoon hours along with strong instability to the south of the boundary. Scattered severe thunderstorms quickly developed across the Concho Valley by late afternoon and the combination of the strong instability and deep layer shear resulted in a few supercells. These storms produced baseball to one report of softball size hail across Irion and Tom Green counties. The severe storms then moved into the Heartland and produced large hail and wind damage through the early evening. A few more severe thunderstorms moved southeast into the Concho Valley from the Permian Basin and produced marginal severe hail and strong wind gusts around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 24, 12:31 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 24, 12:31 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
131 PM CDT Tue May 24 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 130 PM CDT Tue May 24 2022

...Severe Weather Outbreak Possible This Afternoon and Evening...

The latest mesoanalysis indicates an outflow boundary along a San
Angelo to Brownwood line. A dryline was located west of our area
in the Trans Pecos. The warm sector was located across the
southern half of the area with SBCAPES of 1500 to 2000 J/kg,
locally 2500 J/kg. The effective shear is strong, 35 to 45 knots.

The Hi-Res models indicates initial storms will be supercells
developing, mainly across the Concho Valley and Northern Edwards
Plateau late this afternoon and early evening. These storms may
produce very large hail, damaging winds and isolated tornadoes.
Then a QLCS system will move east-southeast across much of the
area this evening and exiting the southern part of the area by
midnight. The main hazards will be damaging winds and hail with
these storms. Also, localized flash flooding is possible due to
heavy rainfall and possible training of storms. Look for isolated
to scattered showers and a few thunderstorms after midnight and
then a dry forecast for Wednesday. Look for nice weather on
Wednesday with highs in the 70s to lower 80s.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 130 PM CDT Tue May 24 2022

By Wednesday night, showers and storms will be along the TX
coast, and our area will be under the influence of northwest flow
aloft, resulting in drying and clearing conditions. With clear
skies, dry air, and light winds, lows will be able to drop into
the lower 50s to around 60 degrees, well below normal values.

A warm-up is still anticipated from Thursday through the weekend,
as upper level ridging and the low level thermal ridge move back
into the area. By Saturday, triple digit heat is expected at most
locations north of an Ozona to San Saba line. Winds are also
expected to pick up out of the southwest from Saturday through the
first half of next week, resulting in increased fire weather
concerns.

&&

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Tue May 24 2022

Expect isolated to scattered thunderstorms from mid afternoon
through midnight. The conditions are favorable based on
instability and vertical wind shear that some storms may be
severe. Going with the most aggressive for the KSJT/KABI
terminals with TEMPO wind gusts to 40 knots in TSRA early this
evening. Otherwise have VCTS at the remaining terminals. A cold
front will move through this evening with north winds expected
behind the front. Otherwise, expect mainly VFR for the next 24
hours. However, some patchy low clouds are possible for a few
hours Wednesday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     54  77  52  88 /  60   0   0   0
San Angelo  55  81  53  92 /  60   0   0   0
Junction    59  80  54  91 /  70  10   0   0
Brownwood   56  78  52  88 /  80   0   0   0
Sweetwater  52  78  55  90 /  40   0   0   0
Ozona       57  80  56  89 /  60   0   0   0
Brady       58  78  54  89 /  80  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....20
AVIATION...21
Hazardous weather outlook, May 24, 12:20 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
120 PM CDT Tue May 24 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
120 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across all of West Central Texas
this afternoon and overnight. The main hazards will be very large
hail and damaging winds, although isolated tornadoes are also
possible. In addition, heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The San Angelo radar (KSJT), 59 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

30 hail, 7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Tom Green

When
May 24, 2:25 PM CST
Where
Tom Green County, 22.2 mi WSW of Water Vly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.550, -101.080

Hail, Irion

When
May 24, 2:53 PM CST
Where
Irion County, 4.84 mi N of Sherwood
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
31.350, -100.800

A trained spotter reported baseball size hail 5 miles north of Sherwood.

Hail, Irion

When
May 24, 3:00 PM CST
Where
Irion County, 4.54 mi NE of Sherwood
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.330, -100.750

A trained spotter reported 3 inch diameter hail 4 miles northeast of Sherwood.

Hail, Irion

When
May 24, 3:00 PM CST
Where
Irion County, 10.52 mi NNE of Sherwood
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
31.420, -100.730

A COOP Observer reported golf ball size hail 3 miles east-southeast of Arden.

Hail, Irion

When
May 24, 3:05 PM CST
Where
Irion County, 4.84 mi N of Sherwood
Measured
2.5 in hail
Reported by
Public
Coordinates
31.350, -100.800

The public reported tennis ball size hail 4 miles north of Sherwood.

Hail, Crockett

When
May 24, 3:09 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.710, -101.200

Hail, Tom Green

When
May 24, 3:15 PM CST
Where
Tom Green County, 2.16 mi SSW of Tankersly
Measured
2.5 in hail
Reported by
Public
Coordinates
31.320, -100.640

The public reported tennis ball size hail 2 miles south of Tankersley.

Hail, Tom Green

When
May 24, 3:18 PM CST
Where
Tom Green County, 2.76 mi N of Knickerbocker
Measured
4 in hail
Reported by
Public
Coordinates
31.310, -100.630

The public reported softball size hail 4 miles north of Knickerbocker.

Hail, Tom Green

When
May 24, 3:21 PM CST
Where
Tom Green County, 0.91 mi NW of Tankersly
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
31.360, -100.640

A trained spotter reported tennis ball size hail 1 mile north-northeast of Tankersley.

Hail, Tom Green

When
May 24, 3:24 PM CST
Where
Tom Green County, 3.5 mi S of San Angelo Res
Measured
0.75 in hail
Reported by
Public
Coordinates
31.430, -100.510

Hail, Tom Green

When
May 24, 3:25 PM CST
Where
Tom Green County, 2.76 mi N of (Sjt)mathis Fld San
Measured
0.75 in hail
Reported by
Public
Coordinates
31.410, -100.500

Hail, Tom Green

When
May 24, 3:30 PM CST
Where
Tom Green County, 2.76 mi N of Knickerbocker
Measured
2.75 in hail
Reported by
Public
Coordinates
31.310, -100.630

The public reported baseball size hail 3 miles north of Knickerbocker.

Hail, Tom Green

When
May 24, 3:38 PM CST
Where
Tom Green County, 2.73 mi NE of (Sjt)mathis Fld San
Measured
0.75 in hail
Reported by
Public
Coordinates
31.400, -100.470

Hail, Tom Green

When
May 24, 3:42 PM CST
Where
Tom Green County, 4.31 mi SSW of Pecan Station
Measured
2.5 in hail
Reported by
Public
Coordinates
31.260, -100.470

The public reported tennis ball size hail 5 miles north-northeast of Christoval.

Hail, Coleman

When
May 24, 3:43 PM CST
Where
Coleman County, 0.59 mi E of Fisk
Measured
0.75 in hail
Reported by
Public
Coordinates
31.670, -99.490

Hail, Tom Green

When
May 24, 3:45 PM CST
Where
Tom Green County, 2.16 mi SSE of Pecan Station
Measured
1.25 in hail
Reported by
Public
Coordinates
31.290, -100.440

Hail, Coleman

When
May 24, 3:47 PM CST
Where
Coleman County, 2.35 mi E of Fisk
Measured
0.75 in hail
Reported by
Public
Coordinates
31.670, -99.460

Hail, Tom Green

When
May 24, 3:57 PM CST
Where
Tom Green County, 6.47 mi SSE of Wall
Measured
0.75 in hail
Reported by
Public
Coordinates
31.280, -100.290

Hail, Tom Green

When
May 24, 4:05 PM CST
Where
Tom Green County, 0.91 mi NE of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.380, -100.490

The public reported quarter size hail at Lake Nasworthy.

Hail, Concho

When
May 24, 4:24 PM CST
Where
Concho County, 2.74 mi WNW of Posche
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.240, -99.740

A trained spotter reported golf ball size hail 6 miles east-northeast of Eden.

Hail, Concho

When
May 24, 4:26 PM CST
Where
Concho County, 3.26 mi WNW of Posche
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.240, -99.750

A trained spotter reported golf ball size hail 6 miles east-northeast of Eden.

Thunderstorm Wind, McCulloch

When
May 24, 4:30 PM CST
Where
McCulloch County, Melvin
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
31.200, -99.580

The public reported a metal barn roof peeled off and a large pecan tree uprooted.

Hail, Coleman

When
May 24, 4:34 PM CST
Where
Coleman County, 4.87 mi N of Whon
Measured
1.25 in hail
Reported by
Public
Coordinates
31.550, -99.310

Thunderstorm Wind, Brown

When
May 24, 4:39 PM CST
Where
Brown County, 1.38 mi N of Winchell
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.490, -99.150

Law Enforcement reported three power poles were snapped and three power poles were blown down 1 mile north-northeast of Winchell.

Hail, Brown

When
May 24, 4:53 PM CST
Where
Brown County, Brookesmith
Measured
1.75 in hail
Reported by
Public
Coordinates
31.550, -99.120

The public reported golf ball size hail in Brookesmith.

Hail, Brown

When
May 24, 5:00 PM CST
Where
Brown County, 1.36 mi ESE of Brownwood Bowie Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.660, -98.960

Also, trees were blown down.

Flash Flood, Brown

When
May 24, 5:15 PM CST
Where
Brown County, 1.36 mi ESE of Brownwood Bowie Arpt to 1.35 mi ESE of Brownwood Bowie Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
31.660, -98.960

The public reported one home flooded including garage, bathroom and bedroom. Also, torrential rain was mixed with hail.

Thunderstorm Wind, McCulloch

When
May 24, 5:17 PM CST
Where
McCulloch County, 0.59 mi E of Rochelle
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.230, -99.210

Hail, Brown

When
May 24, 5:20 PM CST
Where
Brown County, Zephyr
Measured
1 in hail
Reported by
Public
Coordinates
31.680, -98.800

Thunderstorm Wind, McCulloch

When
May 24, 5:35 PM CST
Where
McCulloch County, 4.98 mi WNW of Brady Res
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
31.190, -99.450

A storm chaser reported a wind gust of 70 mph 8 miles west-northwest of Brady.

Thunderstorm Wind, San Saba

When
May 24, 5:45 PM CST
Where
San Saba County, 0.59 mi E of Richland Spgs
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.270, -98.940

Law enforcement reported power lines and trees blown down. Also, a trailer was flipped over in Richland Springs.

Hail, Tom Green

When
May 24, 6:37 PM CST
Where
Tom Green County, Carlsbad
Measured
1.75 in hail
Reported by
Public
Coordinates
31.600, -100.630

The public reported golf ball size hail in Carlsbad.

Thunderstorm Wind, Irion

When
May 24, 6:45 PM CST
Where
Irion County, 10.52 mi NNE of Sherwood
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
31.420, -100.730

A COOP Observer reported wind gusts of 70 mph. The time was estimated by radar.

Thunderstorm Wind, Tom Green

When
May 24, 6:46 PM CST
Where
Tom Green County, 0.59 mi W of Water Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.670, -100.740

A trained spotter reported a few trees and many branches blown down and blocking the road.

Hail, Tom Green

When
May 24, 6:48 PM CST
Where
Tom Green County, 6.24 mi WNW of San Angelo S R Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.600, -100.520

Hail, Tom Green

When
May 24, 6:52 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
1 in hail
Reported by
Public
Coordinates
31.580, -100.550

Also, the winds were estimated at 45 mph.

Hail, Mason

When
May 24, 6:53 PM CST
Where
Mason County, 0.59 mi E of Fredonia
Measured
1.75 in hail
Reported by
Public
Coordinates
30.930, -99.110

The public reported golf ball size hail in Ferdonia.

Hail, Tom Green

When
May 24, 7:03 PM CST
Where
Tom Green County, 2.76 mi N of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Public
Coordinates
31.410, -100.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029634, 1029636, 1029637, 1029667, 1029640, 1029671, 1029641, 1029642, 1029643, 1029673, 1029674, 1029653, 1029675, 1029644, 1029678, 1029672, 1029679, 1029676, 1029645, 1029647, 1029650, 1029669, 1029651, 1029657, 1029655, 1029658, 1029680, 1029660, 1029659, 1029664, 1029670, 1029661, 1029666, 1029662, 1029668, 1029663, 1029665, 1029677.